Syntactic Complexity of Prefix-, Suffix-, and Bifix-Free Regular Languages

  • Janusz Brzozowski
  • Baiyu Li
  • Yuli Ye
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6808)


The syntactic complexity of a regular language is the cardinality of its syntactic semigroup. The syntactic complexity of a subclass of the class of regular languages is the maximal syntactic complexity of languages in that class, taken as a function of the state complexity n of these languages. We study the syntactic complexity of prefix-, suffix-, and bifix-free regular languages. We prove that n n − 2 is a tight upper bound for prefix-free regular languages. We present properties of the syntactic semigroups of suffix- and bifix-free regular languages, and conjecture tight upper bounds on their size.


bifix-free finite automaton monoid prefix-free regular language semigroup suffix-free syntactic complexity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Berstel, J., Perrin, D., Reutenauer, C.: Codes and Automata (Encyclopedia of Mathematics and its Applications). Cambridge University Press, Cambridge (2009)Google Scholar
  2. 2.
    Brzozowski, J.: Quotient complexity of regular languages. In: Dassow, J., Pighizzini, G., Truthe, B. (eds.) Proceedings of the 11th International Workshop on Descriptional Complexity of Formal Systems (DFS), Magdeburg, Germany, Otto-von-Guericke-Universität, pp. 25–42 (2009); to appear, J. Autom. Lang. Comb., Extended abstract at
  3. 3.
    Brzozowski, J., Jirásková, G., Li, B., Smith, J.: Quotient complexity of bifix-, factor-, and subword-free regular languages. In: Proceedings of the 13th International Conference on Automata and Formal Languages, AFL (to appear, 2011), Full paper at
  4. 4.
    Brzozowski, J., Ye, Y.: Syntactic complexity of ideal and closed languages. In: Mauri, G., Leporati, A. (eds.) Proceedings of the 15th International Conference on Developments in Language Theory (DLT). LNCS. Springer, Heidelberg (to appear, 2011), Full paper at Google Scholar
  5. 5.
    Ganyushkin, O., Mazorchuk, V.: Classical Finite Transformation Semigroups: An Introduction. Springer, Heidelberg (2009)CrossRefMATHGoogle Scholar
  6. 6.
    GAP-Group: GAP - Groups, Algorithms, Programming - a System for Computational Discrete Algebra (2010),
  7. 7.
    Han, Y.S., Salomaa, K.: State complexity of basic operations on suffix-free regular languages. Theoret. Comput. Sci. 410(27-29), 2537–2548 (2009)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Han, Y.S., Salomaa, K., Wood, D.: Operational state complexity of prefix-free regular languages. In: Ésik, Z., Fülöp, Z. (eds.) Automata, Formal Languages, and Related Topics, Inst. of Informatics, pp. 99–115. University of Szeged, Hungary (2009)Google Scholar
  9. 9.
    Holzer, M., König, B.: On deterministic finite automata and syntactic monoid size. Theoret. Comput. Sci. 327(3), 319–347 (2004)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Hoyer, M.: Verallgemeinerung zweier sätze aus der theorie der substitutionengruppen. Math. Ann. 46, 539–544 (1895)CrossRefMATHGoogle Scholar
  11. 11.
    Krawetz, B., Lawrence, J., Shallit, J.: State complexity and the monoid of transformations of a finite set (2003),
  12. 12.
    Maslov, A.N.: Estimates of the number of states of finite automata. Dokl. Akad. Nauk SSSR 194, 1266–1268 (1970) (Russian); English translation: Soviet Math. Dokl. 11, 1373–1375 (1970)MathSciNetGoogle Scholar
  13. 13.
    Myhill, J.: Finite automata and representation of events. Wright Air Development Center Technical Report, 57–624 (1957)Google Scholar
  14. 14.
    Nerode, A.: Linear automaton transformations. Proc. Amer. Math. Soc. 9, 541–544 (1958)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Piccard, S.: Sur les fonctions définies dans les ensembles finis quelconques. Fundamenta Mathematicae 24, 298–301 (1935)MATHGoogle Scholar
  16. 16.
    Piccard, S.: Sur les bases du groupe symétrique et du groupe alternant. Commentarii Mathematici Helvetici 11, 1–8 (1938)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Pin, J.E.: Syntactic Semigroups. In: Handbook of Formal Languages. Word, Language, Grammar, vol. 1, Springer-Verlag New York, Inc., New York (1997)Google Scholar
  18. 18.
    Sierpiński, W.: Sur les suites infinies de fonctions définies dans les ensembles quelconques. Fund. Math. 24, 209–212 (1935)MATHGoogle Scholar
  19. 19.
    Yu, S.: State complexity of regular languages. J. Autom. Lang. Comb. 6, 221–234 (2001)MATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Janusz Brzozowski
    • 1
  • Baiyu Li
    • 1
  • Yuli Ye
    • 2
  1. 1.David R. Cheriton School of Computer ScienceUniversity of WaterlooWaterlooCanada
  2. 2.Department of Computer ScienceUniversity of TorontoTorontoCanada

Personalised recommendations